Initially, the only downsides of taking diabetes drugs Ozempic and Wegovy for weight loss seemed to be the price tag and side effects like diarrhea, nausea, and vomiting. Then we learned about Ozempic face, the gaunt, aged appearance some have reported developing when on the meds. Now, researchers have identified another, potentially lethal downside to taking the drugs which contain the generic semaglutide.
A May 2023 study in the monthly journal Acta Pharmaceutica Sinica B reveals that there is an “increased risk” of intestinal obstruction when taking semaglutide.
Semaglutide is in a class of drugs called GLP-1 receptor agonists (GLP-1RAs). Injected weekly, the drug mimics the small intestine-derived hormone GLP-1 in the body. This helps slow down digestion and regulate appetite, causing you to feel fuller for longer.
The researchers wrote that while the efficacy and safety of the GLP-1RAs are widely accepted within the medical community, the risk of intestinal obstruction—a potentially fatal condition that requires surgery—increase in type 2 diabetics, peaking around a year and a half. This “is 4.5 times higher than those receiving other glucose control medications,” the researchers wrote.
The study authors cited a 2022 study in Clinical Pharmacology & Therapeutics that found medications that mimic GLP-1 can reduce motility in the gut, leading to constipation and potential intestinal obstruction.
The suggestion of an added risk for intestinal obstruction, may make those who are not in need of the medications, such as non-obese and non-diabetic patients, think again about trying to get a prescription.
Independent experts not involved in the new research told the Daily Mail that the GLP-1RAs “should be safe for most,” yet also stressed that before doctors prescribe these meds, they should look at a patient’s bowel history.
Wegovy and Constipation: What’s the Connection?
Semaglutide and GLP-1 medications like Wegovy can worsen chronic constipation if someone already struggles with the health condition, says Dina Peralta-Reich, M.D. But patients may also experience constipation, even without a history of it.
“If patients don’t have the adequate intake of fiber or hydration [on the medications], it can also cause constipation,” Peralta-Reich says.
Here’s why: Wegovy and semaglutide medications slow the movement of food through the gut. “If that food is staying longer and if somebody is not drinking water and eating fiber, you could develop constipation or worsen it,” Peralta-Reich says.
Ozempic Intestinal Blockage
There have been concerns raised about the risk of experiencing intestinal blockage when taking semaglutide medication. “It’s definitely a complication that has been seen,” Peralta-Reich says. “Thankfully, I haven’t experienced it with my patients.”
Carlo Manzana, M.D. adds that the risk for any gastrointestinal complications from medications like Ozempic will vary from person to person.
“Because it is difficult to generalize everyone’s risk of these complications, it is recommended to disclose all of your medical, surgical, and family history to your physician so that your physician can provide you with a well-informed recommendation as to whether these medications would be safe for you,” he says.
Peralta-Reich also recommends that patients be aware of the risk of intestinal blockage and be on the lookout for symptoms like severe stomach pain and throwing up. In general, though, she says that Ozempic is “very well tolerated.”
How to Prevent Intestinal Blockage
It’s important to be monitored by a healthcare professional when you’re on semaglutide, Peralta-Reich says. If you develop constipation or have symptoms of an intestinal blockage, it’s important to flag it for a healthcare provider right away, she says.
Peralta-Reich recommends eating plenty of fruits and vegetables and doing your best to get an adequate amount of fiber in your diet. Proper hydration can also help, she says.
“Can an intestinal blockage happen? Yes. Is it common? No,” she says.
If you’ve already started taking Wegovy or Ozempic, talk to your doctor about this new finding. If you decide to come off the meds, we’ve got a whole article on what to expect.